MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ATLAS PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BARD PERIPHERAL VASCULAR, INC. ATLAS PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number AT75126
Medical Device Problem Codes Failure to Fold (1255); Retraction Problem (1536)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number for the device was provided.The device history records are currently under review.The facility rep stated that the device was available for evaluation.A sample return kit was sent to the facility and is pending return.The results of the anticipated device evaluation will be provided upon completion of the event investigation.
 
Event or Problem Description
It was reported that during an angioplasty procedure the pta balloon allegedly folded on itself and then the balloon material bunched at the distal end.Reportedly, the bunched balloon material allegedly got stuck inside the sheath during removal.It was further reported that the patient was sent to the or for surgical removal of the balloon.Patient recovered without further intervention and was discharged the next day.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Conclusion: the device was returned for evaluation.A visual inspection found the device returned with a guidewire stuck within the catheter shaft due to stretching noted along the shaft length.Additionally, the device was returned with the proximal segment of the shaft cut from the device, including the hubs; this cut segment was not returned.The device was also found to be inserted through a 9fr introducer sheath.The sheath was able to be move freely on the shaft.The balloon was inspected, and bunching of the balloon material was noted at the distal end of the balloon.Based on the stretching on the catheter shaft, and bunching of the balloon material, the investigation is confirmed for the reported retraction issues.The investigation is inconclusive for the reported folding issue, as the balloon was returned bunched and as the device was not able to be inflated, due to the proximal portion of the device cut from the device.It is possible that a balloon folding improperly in the vessel could contribute to a retraction issues, and the bunching noted on the returned device.However, as the reported folding issue could not be confirmed, based on the returned sample condition, the definitive root cause for the identified retraction issue could not be confirmed.It is unknown if procedural issues contributed to the reported and identified issues.Labeling review: the current ifu (instructions for use) states: warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: if resistance is felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.Use of the atlas pta dilatation catheter: apply negative pressure to fully evacuate fluid from the balloon.Confirm that the balloon is fully deflated under fluoroscopy.While maintaining negative pressure and the position of the guidewire, withdraw the deflated dilatation catheter over the wire through the introducer sheath.Use of a gentle counterclockwise motion may be used to help facilitate catheter removal through the introducer sheath.
 
Event or Problem Description

Brand Name
ATLAS PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key7011830
Report Number2020394-2017-01529
Device Sequence Number16482177
Product Code LIT
UDI-Device Identifier00801741062414
UDI-Public(01)00801741062414
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K120971
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/28/2020
Device Model NumberAT75126
Device Catalogue NumberAT75126
Device Lot NumberGFBR2775
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/14/2017
Initial Date Received by Manufacturer 10/13/2017
Supplement Date Received by Manufacturer01/16/2018
Initial Report FDA Received Date11/08/2017
Supplement Report FDA Received Date01/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient Weight115